Identify children at high risk for poor ED aftercare

Failure to comply is 'pervasive problem'

Only 60.4% of pediatric patient guardians followed up with ED discharge instructions to see a physician, says a new study.1 Researchers found that patients with lower socioeconomic status were at greatest risk of poor aftercare compliance.

"Those without private insurance are much less likely to follow up than those with private insurance," says N. Ewen Wang, MD, the study's lead author and associate director of pediatric emergency medicine at Stanford (CA) University School of Medicine.

This problem is pervasive, says Marianne Hatfield, RN, system director of emergency services at Children's Healthcare of Atlanta, who adds that she thinks the study results are accurate. "Part of our discharge routine is to ask if the family has a primary care physician," Hatfield says. "If they do not, we have a referral line, and we ask that they utilize the number to try to get them enrolled with one."

In addition, the ED has financial counselors who follow up with all self-pay patients to see if they are eligible to be enrolled in Medicaid or indigent care funding and who help them to find a primary care physician. This is not a violation of the Emergency Medical Treatment and Labor Act, because payer status is not shared with clinical staff, and the financial counselors meet with patients only after they are discharged from the ED, adds Hatfield.

To improve compliance with discharge instructions for pediatric patients in your ED, do the following:

  • Find alternatives when possible.

If you are discharging a child and think it's likely that parents may not comply with follow-up care, try to do all possible interventions in the ED, suggests Wang. For example, for a very young child with a urinary tract infection or abscess, encourage the physician to give the first dose of antibiotics in the ED, she says.

  • Be specific about what may happen if instructions aren't followed.

Explain verbally what patients need to do, why they need to do it, and what may happen if they do not, says Jennifer Hinrichs, MSN, RN, CCRN, advanced practice specialist at the Emergency Medicine and Trauma Center at Children's National Medical Center in Washington, DC. "Most parents do not want to do harm to their child," she says. "If they hear they can cause harm by stopping antibiotics before the course is over or by not doing a dressing change, you can get them to do it," says Hinrichs. (See sample script of discharge instructions, below.)

  • Write instructions down for caregivers to refer back to.

"While they are in our ED, they may be stressed or have multiple things on their mind. It is so easy to forget the details of the instruction," says Hinrichs.

  • Have the caregiver demonstrate tasks to you.

"If you are giving instructions to do a dressing change, it is helpful to have the caregiver demonstrate back the task," says Hinrichs. "It shows they understand the instructions, and it gives them a one-time practice."

Reference

1. Wang NE, Kiernan M, Golzari M, et al. Characteristics of pediatric patients at risk of poor emergency department aftercare. Acad Emerg Med 2006; 13:853-859.

Sources

For more information about improving compliance with discharge instructions, contact:

  • Marianne Hatfield, RN, System Director of Emergency Services, Children's Healthcare of Atlanta. Phone: (404) 785-4968. E-mail: Marianne.Hatfield@choa.org.
  • Jennifer Hinrichs, MSN, RN, CCRN, Advanced Practice Specialist, Emergency Medicine and Trauma Center, Children's National Medical Center, Washington, DC. Phone: (202) 884-3683. E-mail: jhinrich@cnmc.org.
  • N. Ewen Wang, MD, Department of Emergency Medicine, Stanford (CA) University School of Medicine. Phone: (650) 723-0757. E-mail: ewen@stanford.edu.

Say this when child is discharged with asthma

Say the following to caregivers of a preschool age child with asthma being discharged from the ED, suggests Jennifer Hinrichs, MSN, RN, CCRN, advanced practice specialist at the Emergency Medicine and Trauma Center at Children's National Medical Center in Washington, DC:

"Your child will be on a five-day course of prelone. This is day one, so you will have four more doses starting tomorrow. When giving prelone, remember it tastes really bad and your child may not want to take it, or he/she may vomit after taking it. To make it taste better, you can mix it with chocolate syrup or powdered drink mix. This helps the taste without increasing the volume. One of the biggest mistakes that can be made is mixing this drug with liquid and increasing the volume. It is just more yucky stuff to get down. If your child vomits immediately after the dose, repeat the dose. If vomiting occurs 15 minutes or later after the dose, do not repeat unless the vomit looks just like the medication.

When your child is on prelone, expect him/her to be moody and have increase in appetite. This is very normal. In addition to prelone, you need to make sure you are doing nebulizer treatments every four hours. He/She had his/her last treatment at 1:30 p.m. It is now 3 p.m., and your next treatment needs to be at 5:30 p.m. Will you have the means to deliver this next treatment? Do you already have albuterol at home?

Lastly, you are to follow up with your primary care physician in five days. Your doctor will want to reassess your child to assure that the lungs sound better and that the asthma exacerbation is truly resolving. It is very important to get to this visit so your primary care physician will be updated on this illness and can ensure that further treatment, like a day or two more of steroids, is not necessary. Now, if your child worsens and has difficulty breathing, increased wheezing, or shortness of breath, you need to contact your primary care physician prior to your appointment and either get in to that physician's office or return to the ED.

Do you have any questions? When will you give the next dose of prelone? When will your give the next breathing treatment, and what about the next one?